Blog: Anaphylaxis following immunisation with Pfizer/BioNTech COVID-19 vaccine – comments on the pharmacovigilance and clinical aspects of the association
Saad Shakir writes: Pfizer/BioNTech vaccine is an effective and safe vaccine. No one with history of allergy or a concern about it should decline vaccination without seeking advice from a healthcare professional.
Associations between adverse drug reactions and medicines/vaccines unfold over time, these comments are living, they will be updated when more information become available.
The MHRA updated its guidance on allergic reactions following vaccination with the Pfizer/BioNTech COVID-19 vaccine. The initial report by the MHRA said that there were two reports of anaphylactoid reactions. Updated information on 9th December 2020 stated that two reports of anaphylaxis (not anaphylactoid) and one report of a possible allergic reaction were received through the Yellow Card system following immunisation. Two cases of allergic reactions were reported in the US, one of them was severe requiring adrenalin. More cases of allergic reactions are expected with this vaccine as more people receive it.
Anaphylaxis is an acute multi-system syndrome caused by sudden release of mast cell mediators. The diagnosis of anaphylaxis is based on clinical signs and symptoms which include the development of an acute illness involving skin and mucosal tissue (e.g. generalised hives, pruritus or flushing, swollen lips, tongue and uvula), respiratory compromise (dyspnoea, wheeze, bronchospasm or hypoxia), increased heart rate, reduced blood pressure and gastrointestinal symptoms and signs (e.g. cramp, abdominal pain and vomiting). Anaphylaxis is a life threatening emergency which requires immediate treatment by trained staff. The MHRA guidance states that health professionals overseeing the immunisation service must be trained to recognise anaphylactic reactions and be familiar with the techniques for resuscitation of a patient with anaphylaxis. The UK Resuscitation Council recommends using ABCDE approach for treating anaphylaxis (Airway, Breathing, Cardiovascular, Disability, Exposure). Early intramuscular (IM) adrenalin is emphasised with an early call for help and further IM adrenalin injection when required. While anaphylaxis is life threatening, mortality is low (about 1%) and it is reasonable to expect it will be lower with this Covid-19 vaccine because of heightened awareness and the monitoring of vaccinees for fifteen minutes in the vaccination site to ensure early detection.
Anaphylaxis after vaccination is rare
Anaphylaxis after vaccination is rare and estimated occurrence varies with the surveillance systems used to obtain data. Various studies have estimated rates from 1.3 cases per million to 12 cases per 100,000. Available data seem to suggest a particular patient profile for persons who experience anaphylaxis after vaccination: the vast majority have a history of atopy (i.e., a history of atopic disease, such as asthma, allergic rhinitis, atopic dermatitis, or food or drug allergy). Despite the sometimes dramatic presentation of symptoms, almost all fully recover. So, while anaphylaxis is a serious condition fatal outcomes are rare
It is suspected that polyethylene glycol (PEG) which was used to stabilise the vaccine may be the cause of the allergic reactions with this vaccine. However, this is yet to be confirmed, one of the other constituents of this vaccine could well be the cause of the allergic adverse reactions. PEG has other uses, including use as a laxative because of its osmotic characteristics (it works by causing water to be retained in the stool). It is administration as an intramuscular injection not oral exposure that causes anaphylaxis.
The spontaneous monitoring of adverse reactions (the Yellow Card system in the UK) has its strengths and weaknesses. One of its strengths is its ability for early detection of signals caused by events that are included in the designated medical list of conditions that are known to be associated with administration of medicines and vaccines. Anaphylaxis is one of these conditions. What also helped the quick inference of causality is that the allergic reactions occurred very soon after vaccination – thus there is an obvious temporal relationship. So the spontaneous reporting system has done its job, it detected the signal. To estimate the frequency of allergic reactions with COVID-19 vaccines, other study methods will be required. Using reporting rates in spontaneous reporting for suspected adverse reactions is subject to biases because of inaccuracies in both the numerator and the denominator. However, this is likely less problematic for anaphylaxis in the early phases of the vaccination programme for COVID-19 because the vaccination programme is under intense spotlight.
Other events which can occur after exposure to COVID-19 vaccines that are not in the designated list of medical events, nor in the adverse events of special interest (AESI with COVID-19) will likely require other pharmacovigilance methods such as: active surveillance, use of electronic databases and more focussed epidemiological studies such as case control studies and self-controlled case series analysis. Other epidemiological study methods such studying secular trends or formal epidemiological studies will also be needed.
The detection of an event such as anaphylaxis with a COVID-19 vaccine is not unexpected. First it is an event which is known to occur following vaccination. Secondly it is common for rare events to be undetected in pre-marketing studies but be detected post-authorisation when large numbers of people are exposed. No allergic reactions were observed in the pre-marketing clinical trials.
The advice from the MHRA is that any person with history of immediate onset anaphylaxis to a vaccine, medicine or food should not receive the Pfizer/BioNTech vaccine, nor should they take the second dose. The advice also states that recipients of the vaccine should be monitored for fifteen minutes after vaccination or longer if indicated clinically. The Pfizer/BioNTech vaccine is an effective and safe vaccine which has undergone rigorous evaluation by the MHRA and now FDA and Health Canada. Its benefit-risk balance is grossly in favour of its administration. Only a small number of vaccinees have previous history of anaphylaxis. The MHRA advice indicates that people with other forms of allergies i.e. not anaphylaxis, are not prevented from receiving this vaccine. This is very important because many people have history of a range of allergic manifestations after receiving medicines, including a large number with weak evidence that they have actually experienced an allergic reaction.
Further pharmacovigilance actions and objectives
First, there is a need build on the original signal, identify not only patients with anaphylaxis but with other allergic adverse reactions.
Secondly, define the clinical characteristics of the adverse events and the risk factors – particularly whether history of less severe allergic reactions is a risk factor for anaphylaxis.
Thirdly, quantify anaphylaxis and the other allergic reactions within spontaneous and other study methods.
Fourthly, assess the outcome in cases of anaphylaxis and severe allergic reactions in compromised patients, e.g. patients with congestive cardiac failure.
Fifthly, initiate investigations and studies both biological and pharmacoepidemiological to better understand and quantify this association.
Lastly, monitor the effectiveness of the risk minimisation measures (restrictions of people with previous history, 15 minute observation, training staff and the immediate treatment of anaphylaxis). Outcomes to study include the frequency, severity and outcomes of severe allergic reactions with the Pfizer/BioNTech vaccine.